Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 152, NWS Baltimore/Washington

July 20, 2021

NWS Baltimore/Washington issued this small craft advisory at Jul 20, 2021, 11:21 AM EDT. It took effect at Jul 20, 2021, 10:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 11:21 AM EDT (15:21 UTC)
In effect from
Jul 20, 2021, 10:00 PM EDT
Expired
Jul 21, 2021, 1:38 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

901 
WHUS71 KLWX 201521
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1121 AM EDT Tue Jul 20 2021

ANZ534-537-543-210000-
/O.NEW.KLWX.SC.Y.0152.210721T0200Z-210721T1300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1121 AM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EDT WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 20 kt 
  expected.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...From 10 PM this evening to 9 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
087 
WHUS71 KLWX 201532
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1132 AM EDT Tue Jul 20 2021

ANZ534-537-543-210000-
/O.CON.KLWX.SC.Y.0152.210721T0200Z-210721T1300Z/
/O.NEW.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1132 AM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 9 AM EDT WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM WEDNESDAY TO 9 AM EDT
THURSDAY...

* WHAT...For the first Small Craft Advisory, southwest winds 10 to
  15 kt with gusts up to 20 kt expected. For the second Small 
  Craft Advisory, north winds 10 to 15 kt with gusts up to 20 kt 
  expected.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...For the Small Craft Advisory, from 10 PM this evening 
  to 9 AM EDT Wednesday. For the Small Craft Advisory, from 9 PM 
  Wednesday to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530>533-535-536-538>542-210000-
/O.NEW.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
1132 AM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM WEDNESDAY TO 9 AM EDT
THURSDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt expected.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  and Chesapeake Bay and adjoining estuaries north of Drum Point 
  MD.

* WHEN...From 9 PM Wednesday to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
357 
WHUS71 KLWX 202335
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
735 PM EDT Tue Jul 20 2021

ANZ534-537-543-211000-
/O.CON.KLWX.SC.Y.0152.210721T0200Z-210721T1300Z/
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
735 PM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO
9 AM EDT THURSDAY...

* WHAT...For the first Small Craft Advisory, southwest winds 
  around 10 kt with gusts up to 20 kt expected. For the second 
  Small Craft Advisory, north winds 10 to 15 kt with gusts up to 
  20 kt expected.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...For the Small Craft Advisory, until 9 AM EDT Wednesday. 
  For the Small Craft Advisory, from 9 PM Wednesday to 9 AM EDT 
  Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530>533-535-536-538>542-211000-
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
735 PM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO
9 AM EDT THURSDAY...

* WHAT...North winds 5 to 10 kt expected.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  and Chesapeake Bay and adjoining estuaries north of Drum Point 
  MD.

* WHEN...From 9 PM Wednesday to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
720 
WHUS71 KLWX 210233
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1033 PM EDT Tue Jul 20 2021

ANZ534-537-543-211045-
/O.CON.KLWX.SC.Y.0152.000000T0000Z-210721T1300Z/
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1033 PM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO
9 AM EDT THURSDAY...

* WHAT...For the first Small Craft Advisory, southwest winds 10 
  to 15 kt with gusts up to 20 kt. For the second Small Craft 
  Advisory, north winds 5 to 15 kt with gusts up to 20 kt 
  expected.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...For the Small Craft Advisory, until 9 AM EDT Wednesday. 
  For the Small Craft Advisory, from 9 PM Wednesday to 9 AM EDT 
  Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530>533-535-536-538>542-211045-
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
1033 PM EDT Tue Jul 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO
9 AM EDT THURSDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt expected.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  and Chesapeake Bay and adjoining estuaries north of Drum Point 
  MD.

* WHEN...From 9 PM Wednesday to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
315 
WHUS71 KLWX 210538
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
138 AM EDT Wed Jul 21 2021

ANZ534-537-543-211345-
/O.CAN.KLWX.SC.Y.0152.000000T0000Z-210721T1300Z/
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
138 AM EDT Wed Jul 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM EDT THURSDAY...
...SMALL CRAFT ADVISORY THIS MORNING IS CANCELLED...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt expected.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...From 9 PM this evening to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530>533-535-536-538>542-211345-
/O.CON.KLWX.SC.Y.0153.210722T0100Z-210722T1300Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
138 AM EDT Wed Jul 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM EDT THURSDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt expected.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  and Chesapeake Bay and adjoining estuaries north of Drum Point 
  MD.

* WHEN...From 9 PM this evening to 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jul 20, 10:05 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 10:05 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Tue Jul 20 2021

.SYNOPSIS...
Weak high pressure will remain over the region today as a
stalled frontal boundary lingers to our south. A secondary cold
front will drop southward Wednesday. Canadian high pressure will
then build into the region through the latter portion of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak high pressure will persist across the region today as a
stationary front lingers across the NC/VA border. Conditions are
expected to remain mostly dry through tonight. However, there
may be a stray shower across the higher terrain where weak
circulations may induce said stray shower. Similarly, a few
pop-up showers may arise along a a bay breeze boundary. However
confidence on any bay breeze induced shower is low given the
weak wind field. Overall, temperatures should be slightly warmer
today, with highs in the low 90s for most, slightly cooler
across the higher terrain. Low temperatures will range from
the upper 50s in the mountains to the mid 70s in the city
centers and along the bay.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
...PREVIOUS DISCUSSION...
The shortwave trough situated over the Great Lakes today will
continue to drop south and east on Wednesday, with the main
trough axis stretching from the Jersey Shore to New England by
sunset. Most of the mid-level height falls will remain off to
our north and east, but northeastern portions of the forecast
area will experience some weak forcing for ascent ahead of the
shortwave. Flow at low-levels will be quite strong by July
standards and will have a strong westerly component. Downslope
westerly flow in conjunction with little to no synoptic scale
forcing for ascent will act to suppress convection across the
western half of the forecast area. The westerly flow will likely
act to suppress areal coverage of storms to the east of the Blue
Ridge as well, but at least a few storms are expected to form
during the early to mid afternoon hours. By peak heating, around
1000-1500 J/kg of MLCAPE will reside across the eastern half of
the forecast area. Unidirectional west to west-northwesterly
flow will be in place through the column, with around 30-35
knots of speed shear present. Although coverage of storms is
expected to be low, storms that do form could be on the stronger
side, with damaging winds being the primary threat and some
small hail not out of the question either.

The system's cold front will progress through the area later
Wednesday afternoon into Wednesday evening, ushering in slightly
cooler and considerably drier air. Dry conditions are expected
Wednesday night, with lows ranging from the mid 50s in the
mountains to around 70 in the city centers and along the bay.

We'll find ourselves in northwesterly flow both aloft and at the
surface on Thursday. This will lead to slightly cooler and less
humid conditions. Highs on Thursday will top out in the mid-
upper 80s for most, as dewpoints drop into the mid-upper 50s
(which is somewhat uncommon for July here). Mostly sunny skies
are expected, along with a northwesterly breeze. Continued dry
conditions and mostly clear skies are in the forecast for
Thursday night, with low temperatures in the 60s for most.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The ridge west/trough east pattern shows no signs of breaking down
through the medium range period. This will result in continued large
scale NW flow aloft with occasional shortwave and surface frontal
passages. One such front may not have much moisture to work with
Friday, though a few showers and thunderstorms still can't be
completely ruled out. A better chance may come later in the weekend
into early next week as a stronger frontal system approaches. With
the NW flow/cooler temps aloft, the potential for severe weather may
arise, though confidence is low given uncertain moisture and
subsequent instability. Temperatures look to stay within a few
degrees of normal through the period.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through Thursday. Some patchy fog
may be possible this morning at MRB or CHO, but should burn off
quickly after sunrise. Dry conditions are expected today. A
stray afternoon thunderstorm can't be ruled out at IAD, DCA, BWI
or MTN tomorrow, but most terminals will likely remain dry.
Winds could also gust in excess of 20 knots out of west-
northwest tomorrow afternoon and evening. Dry conditions and
lighter northwesterly flow are forecast for Thursday.

Mainly VFR Fri-Sat w/ SE flow expected. Can't rule out a stray
tstm.

&&

.MARINE...
Sub-SCA level winds are expected over the waters today. Winds
will increase on Wednesday, and SCA conditions appear likely by
afternoon and into the evening on west-northwesterly flow. SMWs
may be needed for any stronger storms that move over the waters
Wednesday afternoon. Winds will turn northwesterly and decrease
to sub- SCA levels on Thursday.

SE flow may increase heading into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
Hazardous weather outlook, Jul 20, 5:00 AM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Tue Jul 20 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-210900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are slight threats for severe thunderstorms and flooding
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-210900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are slight threats for severe thunderstorms and flooding
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-210900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are slight threats for severe thunderstorms and flooding
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:32 AM EDTSmall Craft AdvisoryLWX45 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.